Journal of Combinatorial Optimization

, Volume 30, Issue 1, pp 34–41 | Cite as

L(\(d\),1)-labelings of the edge-path-replacement by factorization of graphs

  • Nathaniel Karst
  • Jessica Oehrlein
  • Denise Sakai TroxellEmail author
  • Junjie Zhu


For an integer \(d \ge 2\), an \(L(d\),1)-labeling of a graph \(G\) is a function \(f\) from its vertex set to the non-negative integers such that \({\vert }f(x) - f(y){\vert } \ge d\) if vertices \(x\) and \(y\) are adjacent, and \({\vert }f(x) - f(y){\vert } \ge \) 1 if \(x\) and \(y\) are at distance two. The minimum span over all the L(\(d\),1)-labelings of \(G\) is denoted by \(\lambda _{d}(G)\). For a given integer \(k \ge 2\), the edge-path-replacement of \(G\) or \(G(P_{k})\) is the graph obtained from \(G\) by replacing each edge with a path \(P_{k}\) on \(k\) vertices. We show that the edges of \(G\) can be colored with \(\lceil \varDelta (G)/2\rceil \) colors so that each monochromatic subgraph has maximum degree at most 2 and use this fact to establish general upper bounds on \(\lambda _{d}(G(P_{k}))\) for \(k \ge 4\). As a corollary, we settle the following conjecture by Lü (J Comb Optim, 2012): for any graph \(G\) with \(\varDelta (G) \ge \) 2, \(\lambda _{2}(G(P_{4})) \le \varDelta (G)\) + 2. Moreover, \(\lambda _{2}(G(P_{4})) = \varDelta (G) + 1\) when \(\varDelta (G)\) is even and different from 2. We also show that the class of graphs \(G(P_{k})\) with \(k \ge \) 4 satisfies a conjecture by Havet and Yu (2008 Discrete Math 308:498–513) in the related area of (\(d,1\))-total labeling of graphs.


L(2\(, \)1)-labeling L(\(d, \)1)-labeling (\(d, \)1)-Total labeling Edge-path-replacement Factorization of graphs 



The authors would like to thank Sarah Spence Adams for participating in the initial brainstorming sessions and Paul Booth for contributing to an earlier version of this work. The authors would also like to thank the referees for their helpful comments and suggestions.


  1. Adams SS, Booth P, Jaffe H, Zinnen SL (2012) Exact \(\lambda \)-numbers of generalized Petersen graphs of certain higher orders and on Möbius strips. Discret Appl Math 160:436–447CrossRefzbMATHMathSciNetGoogle Scholar
  2. Calamoneri T (2011) The L(h, k)-labelling problem: a survey and annotated bibliography. Comput J 54:1344–1371CrossRefGoogle Scholar
  3. Cerioli MR, Posner DFD (2012) On L(2,1)-coloring split, chordal bipartite and weakly chordal graphs. Discret Appl Math 160:2655–2661CrossRefzbMATHMathSciNetGoogle Scholar
  4. Charpentier C, Montassier M, Raspauld A (2012) L(p, q)-labeling of sparse graphs. J Comb Optim. doi: 10.1007/s10878-012-9507-6
  5. Chia ML, Kuo D, Yan JH, Yang SR (2012) (p, q)-total labeling of complete graphs. J Comb Optim. doi: 10.1007/s10878-012-9471-1
  6. Georges JP, Mauro DW, Whittlesey MA (1994) Relating path coverings to vertex labelings with a condition at distance two. Discret Math 135:103–111CrossRefzbMATHMathSciNetGoogle Scholar
  7. Georges JP, Mauro DW (1995) Generalized vertex labeling with a condition at distance two. Congr Numer 109:141–159zbMATHMathSciNetGoogle Scholar
  8. Gonçalves D (2008) On the L(p,1)-labelling of graphs. Discret Math 308:1405–1414CrossRefzbMATHGoogle Scholar
  9. Griggs JR, Yeh RK (1992) Labeling graphs with a condition at distance two. SIAM J Discret Math 5:585–595CrossRefMathSciNetGoogle Scholar
  10. Havet F, Reed B, Sereni JS- (2012) Griggs and Yeh’s conjecture and L(p,1)-labelings. SIAM J Discret Math 26:145–168CrossRefzbMATHMathSciNetGoogle Scholar
  11. Havet F, Yu ML (2008) (p, 1)-Total labeling of graphs. Discret Math 308:498–513MathSciNetGoogle Scholar
  12. Lin W, Wu J (2012) Distance two edge labelings of lattices. J Comb Optim. doi: 10.1007/s10878-012-9508-5
  13. Lü D (2012) L(2,1)-labelings of the edge-path-replacement of a graph. J Comb Optim. doi: 10.1007/s10878-012-9470-2
  14. Lü D, Lin N (2012) L(d,1)-labelings of the edge-path-replacement of a graph. J Comb Optim. doi: 10.1007/s10878-012-9487-6
  15. Panda BS, Goel P (2012) L(2, 1)-labeling of dually chordal graphs and strongly orderable graphs. Info Proc Lett 112:552–556CrossRefzbMATHMathSciNetGoogle Scholar
  16. Petersen J (1891) Die theorie der regularen graphen. Acta Math 15:193–220CrossRefzbMATHMathSciNetGoogle Scholar
  17. Wang F, Lin W (2012) Group path covering and L(j, k)-labelings of diameter two graphs. Info Proc Lett 112:124–128CrossRefzbMATHGoogle Scholar
  18. Wu Q, Shiu WC, Sun PK (2012) Circular L(j, k)-labeling number of direct product of path and cycle. J Comb Optim. doi: 10.1007/s10878-012-9520-9
  19. Yeh RK (2006) A survey on labeling graphs with a condition at distance two. Discret Math 306:1217–1231CrossRefzbMATHGoogle Scholar
  20. Zhai M, Lu C, Shu J (2012) A note on L(2, 1)-labelling of trees. Acta Mathematicae Applicatae Sinica 28:395–400CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Nathaniel Karst
    • 1
  • Jessica Oehrlein
    • 2
  • Denise Sakai Troxell
    • 1
    Email author
  • Junjie Zhu
    • 2
  1. 1.Mathematics and Sciences DivisionBabson CollegeBabson ParkUSA
  2. 2.Franklin W. Olin College of EngineeringNeedhamUSA

Personalised recommendations